Hi Dr. Rassman,
Thank you for spending time answering many young mens’ questions about hair loss. This website shows how dedicated you are to your profession, as well as your ability to give advice. I was interested in your opinion on how often to use clobetasol propionate for my sebborheic dermatitis. I have had breakouts off and on for 6 years now, with recent flareups being particularly bad.
My dermatologist, who is very well-regarded, said that as long as I use the corticosteroid every other and NOT everyday that I will avoid hair loss from the drug, even if I use it for several weeks and months in a row. After using the corticosteriod for 10 weeks every other day, the scale has retreated, but my hair has thinned extensively in these places. I also have excessive hair loss when the scales flake off; usually there is a lot of hair attached in the scale, both long and small. My question basically is: Am I, in your opinion, using the potent corticosteroid too much, and since I generally lose a lot of hair from places that I get scalp scales, is this hair loss from the corticosteroid or from the dermatitis?
I am a 24 year old male with a Norwood Class 3V hair progression and have also been taking propecia for the last six months. In the last month my hair has thinned excessively in places where I had scale even though I have not used the corticosteroid much at all. The last month I used it everyday was November, and it began to thin excessively in March.
The chronic use of strong topical steroids (such as clobetasol) will cause hair loss. I wonder if your have psoriasis instead of sebborheic dermatitis, as that is what it sounds like to me, so ask your dermatologist about psoriasis. What you are asking me here is to render an opinion on your care for your treatment, something I can not do over the Internet.